Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 34, NWS Des Moines, IA

September 23, 2016Polk County, Story County, Iowa

NWS Des Moines, IA issued this river flood warning at Sep 23, 2016, 1:14 AM CDT for Polk County, Story County, Iowa. It took effect at Sep 23, 2016, 3:00 AM CDT. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Sep 23, 2016, 1:14 AM CDT (06:14 UTC)
In effect from
Sep 23, 2016, 3:00 AM CDT
Expired
Sep 24, 2016, 10:38 AM CDT
In force
32 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Skunk River near Ames US 30 (AESI4). The gauge peaked at 19.85 ft at Sep 23, 2016, 2:00 AM CDT.

actionminormoderate152009/2309/2409/25
Action stage
19 ft
Minor stage
21.5 ft
Moderate stage
23.5 ft
Major stage
24.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05471000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

662 
WGUS43 KDMX 230614
FLWDMX

Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service Des Moines IA
114 AM CDT FRI SEP 23 2016

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...South 
Skunk River...

  Affecting the following counties in Iowa...Polk...Story
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC153-169-240614-
/O.NEW.KDMX.FL.W.0034.160923T0800Z-160924T1538Z/
/AESI4.1.ER.160923T0800Z.160923T1200Z.160923T1538Z.NO/
114 AM CDT FRI SEP 23 2016

...Flood Warning in effect until this morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The South Skunk River near Ames US 30...or From Squaw Creek...to 
  the Polk-Jasper County line.
* Until mid morning this morning.
* At 1:00 AM Friday the stage was 19.4 feet...or 2.1 feet below 
  Flood Stage.
* Flood Stage is 21.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage early this morning by 2 am. Continue rising 
  to 22.7 feet...or 1.2 feet above Flood Stage...around 6 to 7 am this
  morning. Then begin falling and go below Flood Stage by 9 to 10 am this
  morning.
* Impact...At 21.0 feet...Water affects South 16th Street. Water also
  affects the sports complex along the river south of US 30.

&&

LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
      4180 9352 4201 9362             

$$
1 follow-up statement
099 
WGUS83 KDMX 230858
FLSDMX

Flood Statement
National Weather Service Des Moines IA
358 AM CDT FRI SEP 23 2016

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...South Skunk River...Squaw Creek...

  Affecting the following counties in Iowa...Polk...Story
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC153-169-230928-
/O.CAN.KDMX.FL.W.0034.000000T0000Z-160924T1538Z/
/AESI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
358 AM CDT FRI SEP 23 2016

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The South Skunk River near Ames US 30...or From Squaw Creek...to 
  the Polk-Jasper County line.
* At 3:00 AM Friday the stage was 19.5 feet...or 2.0 feet below 
  Flood Stage.
* Forecast...crested below Flood Stage at 19.9 feet. fall to 16.2 
  feet Saturday morning.


&&

LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
      4180 9352 4201 9362             

$$

IAC169-230928-
/O.CAN.KDMX.FL.W.0033.000000T0000Z-160924T1248Z/
/AMWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
358 AM CDT FRI SEP 23 2016

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Squaw Creek at Ames Lincoln Way...or From 5 miles upstream of 
  Lincoln Way...to the South Skunk River.
* At 3:00 AM Friday the stage was 6.8 feet...or 3.2 feet below Flood
  Stage.
* Forecast...crested below Flood Stage at 8.4 feet. fall to 3.9 feet 
  Saturday morning.


&&

LAT...LON 4208 9369 4208 9366 4201 9359 4201 9365
      4208 9369                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 22, 11:55 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 22, 11:55 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1155 PM CDT Thu Sep 22 2016

.SHORT TERM.../This evening through Friday/
Issued at 307 PM CDT Thu Sep 22 2016

The situation is still conducive for heavy rains tonight but
hopefully not to the same extent as yesterday. Water vapor imagery
does not show the moisture fetch to the same degree as was shown
Wednesday, but there is a decided back edge to the vertical motion
passing through the Plains into western KS/NE which should aid lift
into the night. This has resulted in weak but broad mid level
kinematic forcing with a ribbon of somewhat favorable mid level temp
and theta-e lapse rates from KS into IA. Thermodynamically the
forcing is somewhat better with 850/700mb warm advection noted into
IA and 0-2km moisture pooling into our baroclinic zone as well. 20Z
surface analysis shows at least two boundaries, one tied into low
pressure near Lincoln between Red Oak and Atlantic, another farther
northeast through the Des Moines metro area more associated with
previous MCS outflow and likely another from Estherville to Grinnell
with seems to be immediately associated with the weak MCS.  This
will provide for ample isentropic lift into the night, but the flow
is weaker along the 305K inflow surface vs last night, down to 15-
30kts. RAP elevated instability layers suggest elevated CAPEs will
reach uncapped 1500 j/kg later tonight sustaining additional MCS
development. There could be a few strong to severe storms, but
overall the Marginal Risk seems fine due to reduced effective shear.

.LONG TERM.../Friday night through Thursday/
Issued at 307 PM CDT Thu Sep 22 2016

Expecting some early morning ongoing convection across the eastern
and northeastern areas to end by mid to late morning. Warm front
will finally retreat north into the afternoon hours with rather warm
and humid conditions across the area for the remainder of the day.
Some cloud cover extending across the northeast with light showers
then will give way to some sun in the afternoon.  As has been
advertised...highs will warm into the upper 80s to lower 90s over
the south with the upper 70s in the far north by late day Friday. No
rainfall is expected until the long wave trough approaches Saturday
morning with showers and thunderstorms moving into Central Iowa by
mid to late afternoon. Remnant tropical moisture from Paine will
probably still be available at this time across our area. With a
ribbon of higher precipitable water and decent convergence along the
boundary...will likely see a decent rain event with up to an inch
additional from Saturday evening through Sunday.  Once this feature
pulls east...the models are in some consensus for next week. Both
the Euro and GFS now suggest that the H500 long wave trough will
keep the moisture channel south and east of the region.  This should
allow for a period of little to no precipitation and help the river
situation across the area. Temperatures next week look cooler and
more seasonal for the first week of fall.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1155 PM CDT Thu Sep 22 2016

Storms continue to track across portions of central and northern
Iowa especially impacting KALO and KMCW tonight. Storms expected
to diminish toward early Friday morning, with easterly winds
through the period. Low VFR to MVFR CIGS expected throughout much
of the TAF forecast period.

&&

.HYDROLOGY...
Issued at 307 PM CDT Thu Sep 22 2016

Magnitude and placement of the heavy rains will be key tonight.  As
mentioned above the environment is not as favorable as last night
but still supports heave rain. The surface based potential is trying
to recover with uncapped 1500-2500 j/kg MLCAPEs now in place over SW
IA.  This recovery may be too late to get anything going, but will
likely aid slightly elevated convection just to the north and east
tonight. The latest objective analysis pegs 0-2km moisture
convergence along the Highway 20 to 30 corridors so this will be the
favored location, likely anchored along or just south of the current
Waterloo MCS which won't go away. Precipitable waters are already
around 2” with warm cloud depths higher than yesterday to 4km. Thus
the moisture transport and instability components will not be as
good as yesterday, but efficient rains are still anticipated. This
will result in 1” rainfall amounts through the aforementioned
favored corridor with locally higher amounts from 2-3” possible,
thankfully south of where yesterday's heavy rain occurred.  Storms
will not be fast moving with a mean of only 15-20kts and Corfidi
vectors slow to the south. Thus have kept the flash flood watch in
place through 18z Fri and expanded down to the full Highway 30
corridor from Guthrie County eastward. A small section of west
central IA counties has been canceled however, which does not seem
to be under the gun and didn't receive much rain overnight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for IAZ004>007-
015>017-023>028-034>039-046>050.

&&

SHORT TERM...Small
LONG TERM...REV
AVIATION...Beerends
HYDROLOGY...Small
Hazardous weather outlook, Sep 22, 4:17 PM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
417 PM CDT THU SEP 22 2016

IAZ004>007-015>017-023>028-034>039-046>050-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-
417 PM CDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT WHICH MAY PRODUCE
HEAVY RAIN AND POTENTIALLY FLASH FLOODING. A FLASH FLOOD WATCH IS
IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH LARGE HAIL AND
DAMAGING WIND THE THREATS IF ANYTHING OCCURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A BREAK FRIDAY NIGHT...THUNDERSTORMS ARE AGAIN ANTICIPATED
LATE SATURDAY INTO SUNDAY. HEAVY RAIN WILL STILL BE POSSIBLE BUT
THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT.

IAZ033-044-045-057>062-070>075-081>086-092>097-231100-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
417 PM CDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE ARE CHANCES FOR THUNDERSTORMS TONIGHT...MAINLY FOR CENTRAL
IOWA NORTH OF HIGHWAY 34. THERE IS A MARGINAL RISK OF SEVERE
WEATHER AND HEAVY RAIN WITH LARGE HAIL AND DAMAGING WIND THE
THREATS IF ANYTHING OCCURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A BREAK FRIDAY NIGHT...THUNDERSTORMS ARE AGAIN ANTICIPATED
LATE SATURDAY INTO SUNDAY. HEAVY RAIN WILL STILL BE POSSIBLE BUT
THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT.

SMALL

In the hours before

Local storm report, Sep 23, 12:31 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       2 NNE AMES              42.04N 93.62W
09/23/2016  M5.11 INCH       STORY              IA   PUBLIC

            TOTAL RAINFALL SINCE RAIN BEGAN AT 8PM.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 23, 12:32 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       3 W AMES                42.02N 93.69W
09/23/2016  M3.88 INCH       STORY              IA   NWS EMPLOYEE

            TOTAL AMOUNT SINCE RAIN BEGAN AT 8PM.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 23, 12:36 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1236 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      1 SW AMES               42.01N 93.64W
09/23/2016                   STORY              IA   TRAINED SPOTTER

            A WIDESPREAD AMOUNT WATER FLOWING RAPIDLY
            THROUGH A PARKING LOT AT JACK TRICE STADIUM.
            WATER ESTIMATED TO BE 3-6" DEEP AND UP TO
            BUMPERS ON SOME VEHICLES.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 23, 12:39 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1239 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HEAVY RAIN       2 NNW AMES              42.05N 93.65W
09/23/2016  M5.02 INCH       STORY              IA   PUBLIC

            STORM TOTAL. REPORT VIA SOCIAL MEDIA.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 23, 12:40 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1240 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      1 SW AMES               42.01N 93.64W
09/23/2016                   STORY              IA   TRAINED SPOTTER

            A WIDESPREAD AMOUNT WATER FLOWING RAPIDLY
            THROUGH A PARKING LOT AT JACK TRICE STADIUM.
            WATER ESTIMATED TO BE 3-6" DEEP AND UP TO
            BUMPERS ON SOME VEHICLES. REPORT VIA SOCIAL
            MEDIA VIDEO.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 23, 12:52 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1252 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 S PARKERSBURG         42.53N 92.78W
09/23/2016  M4.10 INCH       GRUNDY             IA   PUBLIC

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:16 PM CDTSpecial Weather StatementDMXPolk29 min
Sep 22, 9:37 PM CDTFlash Flood WarningDMXStory6 hr
Sep 22, 11:24 PM CDTFlash Flood WarningDMXBremer, Butler, Cerro Gordo, Franklin6 hr
Sep 23, 12:22 AM CDTRiver Flood WarningDMXStory31 hr
Sep 23, 1:22 AM CDTFlash Flood WarningDMXHancock, Wright6 hr
Sep 23, 3:36 AM CDTFlash Flood WarningDMXFranklin, Humboldt, Kossuth, Wright6 hr
Sep 23, 5:19 AM CDTAreal Flood WarningDMXButler, Franklin6 hr
Sep 23, 5:42 AM CDTFlash Flood WarningDMXPalo Alto, Pocahontas4 hr
Sep 23, 7:15 AM CDTAreal Flood WarningDMXHancock, Wright4 hr
Sep 23, 11:12 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Hancock, Wright48 hr

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.